Best Advice From an Allergist and Immunologist Specialist
Posted Jan 23 2013 12:00am
"Use epinephrine early and often," was the message from Dr. John Oppenheimer , an allergist and immunologist from UMDNJ . I recently had the pleasure of hearing Dr. Oppenheimer speak and I was struck by a story he shared. He told us that his wife asked him why he often shouts into the phone, "Use it! Use it now!" That's the urgent plea from Dr. Oppenheimer when a parent or school nurse calls his on-call service wondering if they should use an epinephrine auto-injector for someone they suspect may be having an allergic reaction. "Use it" means "administer epinephrine now". I've been there. When my child has said, "My mouth feels itchy", or "I'm getting a hive on my lip," I've grabbed the bottle of Benadryl in one hand and the epinephrine in the other and watched closely. Who wants to stick a needle in a child and call an ambulance unless it's absolutely necessary? According to Dr. Oppenheimer, use of epinephrine early in the anaphylaxis state may diminish the effect of late-stage anaphylaxis. He said that anaphylaxis is under-diagnosed and under-treated and he made it clear that the first line of defense is epinephrine, not an antihistamine, when an anaphylactic reaction is starting. He shared that the triggers for anaphylaxis are Food (33% of the time), Unknown (25%), Insect (19%), Medications (14%), Other (9%, includes cat dander, latex, cleaning agents, etc.). For me, Dr. Oppenheimer's talk was another good reminder. One quarter of the time, an anaphylactic reaction has an unknown cause. An antihistamine is not effective at halting anaphylaxis. While no one wants to use an epinephrine injector, it is our best defense against anaphylaxis. It is comforting to be able to reach an on-call doc in a moment of uncertainty and panic. Call your doctor if you have the time. If not, talk to your doctor now, so you have a plan in place if an anaphylactic reaction occurs.